Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Semiclassical analysis for highly degenerate potentials
HTML articles powered by AMS MathViewer

by P. Álvarez-Caudevilla and J. López-Gómez PDF
Proc. Amer. Math. Soc. 136 (2008), 665-675 Request permission


This paper characterizes the semi-classical limit of the fundamental energy, \begin{equation*} E(h):= \sigma _1[-h^2\Delta +a(x);\Omega ], \end{equation*} and ground state $\psi _h$ of the Schrödinger operator $-h^2\Delta +a$ in a bounded domain $\Omega$, in the highly degenerate case when $a\geq 0$ and $a^{-1}(0)$ consists of two components, say $\Omega _{0,1}$ and $\Omega _{0,2}$. The main result establishes that \begin{equation*} \lim _{h\downarrow 0} \frac {E(h)}{h^2}= \min \left \{\sigma _1[-\Delta ;\Omega _{0,i}], \; i=1,2 \right \} \end{equation*} and that $\psi _h$ approximates in $H_0^1(\Omega )$ the ground state of $-\Delta$ in $\Omega _{0,i}$ if \begin{equation*} \sigma _1[-\Delta ;\Omega _{0,i}]< \sigma _1[-\Delta ;\Omega _{0,j}],\qquad j \in \{1,2\}\setminus \{i\}. \end{equation*}
Similar Articles
Additional Information
  • P. Álvarez-Caudevilla
  • Affiliation: Departamento de Matemáticas, Universidad Católica de Ávila, Ávila, Spain
  • Email:
  • J. López-Gómez
  • Affiliation: Departamento de Matemática Aplicada, Universidad Complutense de Madrid, 28040-Madrid, Spain
  • Email:
  • Received by editor(s): January 19, 2007
  • Published electronically: November 2, 2007
  • Additional Notes: This work was partially supported by the Ministry of Education and Science of Spain under research grants REN2003–00707 and CGL2006-00524/BOS
  • Communicated by: David S. Tartakoff
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 136 (2008), 665-675
  • MSC (2000): Primary 35B25, 35P15, 35J10, 31C12
  • DOI:
  • MathSciNet review: 2358508